Opioid Misuse

South Dakota Resource Hotline 1-800-920-4343

Prescription drugs are only safe when used correctly by the person they were prescribed to. Taking medication that is not prescribed to you is very dangerous. Taking medication that didn’t come from a pharmacy can be deadly.

If it’s not prescribed to you, and you don’t know the source—IT’S NOT SAFE.

Young people are taking prescription drugs that weren’t prescribed to them at alarming rates. Non-medical use is most common among 18-25 year-olds, but even occurs among kids under 15.

Young people may be aware of basic drug dangers. They may not be aware of how deadly drugs can be when mixed with alcohol or other drugs. Or, how common it is for counterfeit pills to be laced with fatal amounts of fentanyl. For tips on how to talk to your kids about drugs go to the prevention page.

Commonly Misused Prescription Medications

Depressants

Stimulants

Painkillers

Prescribed to treat: anxiety, panic attacks, seizures, and insomnia

Prescribed to treat: attention-deficit hyperactivity disorder (ADHD), narcolepsy, and for short-term treatment of obesity

Prescribed to treat: severe pain; they are highly addictive and should only be used as directed by a licensed healthcare professional

Brand names: Xanax, Ativan, Valium, Ambient, Lunesta, Sonata

Brand names: Adderall, Dexedrine, Paxil, Prozac, Zoloft

Illegal Stimulants include: Methamphetamine (meth), Heroin, Cocaine, and Crack

Brand names: OxyContin, Percocet, Vicodin, Fentanyl

Misuse: can happen when someone takes opioids to self-medicate for depression or to deal with stress

Misuse: can happen when people take opioids for weight loss, to help them study, or improve sports performance

Misuse: can happen when people are taking opioids for pain management

Mixing Drugs and Alcohol Can be Deadly

Combining opioids or other drugs with alcohol (also known as polysubstance use) can have lethal consequences. It can damage the brain, heart, and other organs and can slow breathing leading to coma or even death. In 2019, nearly half of drug overdose deaths involved more than one substance (CDC).

People may think there is a safe way to combine drugs—because they have done it before or know people who have. But the truth is—your body can react differently every time. Whether intentional or not, mixing drugs is never safe. Combining drugs can cause the effects to be stronger and more unpredictable than one drug alone.

These dangers also apply to prescription drugs. Always talk to your doctor about any drugs you are taking. Never take pills that did not come from a pharmacy and weren’t prescribed to you.

What can happen when you mix drugs and alcohol:
Mixing Stimulants

What Happens?
Stimulants (also known as uppers) can increase your heart rate and blood pressure to dangerous levels.

Increases Your Risk for:

  • Brain injury
  • Liver damage
  • Heart attack
  • Stroke

Signs of an Overdose

  • Fast/troubled breathing
  • Increased body temperature
  • Nausea or vomiting
  • Chest pain
  • Seizures

Mixing Depressants

What Happens?
Depressants (also known as downers) can slow down your breathing.

Increases Your Risk for:

  • Damage to the brain and other organs
  • Overdose
  • Death

Signs of an Overdose

  • Slow breathing
  • Weak pulse
  • Altered mental status or confusion
  • Passing out

Mixing Alcohol with Other Drugs

What Happens?
Alcohol is a depressant with similar effects to other downers.

Increases Your Risk for:

  • Damage to the brain and other organs
  • Overdose
  • Death

Signs of an Overdose

  • Slow breathing
  • Weak pulse
  • Altered mental status or confusion
  • Passing out

Mixing Stimulants and Depressants

What Happens?
Mixing stimulants and depressants doesn’t balance or cancel them out. The effects of one or both drugs may change when mixed.

Increases Your Risk for:

  • Damage to the brain and other organs
  • Overdose
  • Death

Signs of an Overdose

  • Unpredictable
  • You may think the drugs are not affecting you, making symptoms harder to identify

IT MAY BE HARD TO TELL THE DIFFERENCE BETWEEN
whether a person is intoxicated, high, or experiencing an overdose!

If you aren’t sure if a person is experiencing an overdose—treat it like an overdose!

  1. Look for signs of an overdose
  2. Call 911 immediately
  3. Administer naloxone*
  4. Try to keep the person awake and breathing
  5. Lay the person on their side to prevent choking
  6. Stay with the person until emergency assistance arrives

*Naloxone is a life-saving medication that can reverse the effects of opioid overdose and save lives. Find out how to get and use naloxone.

Scroll To Top